Alert archive / Texas / Tornado Warnings in 2023

Tornado Warning 56, NWS Fort Worth, TX

June 15, 2023Montague County, Texas

NWS Fort Worth, TX issued this tornado warning at Jun 15, 2023, 8:16 PM CDT for Montague County, Texas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2023, 8:16 PM CDT (01:16 UTC)
Expired
Jun 15, 2023, 9:00 PM CDT
In force
44 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Montague County, TX

The radar

The Altus AFB radar (KFDR), 120 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 8:27 PM CDTHAIL 13 S Ringgold, TXQuarter size hail reported in Ringgold by vfd.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 3:45 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2023-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.1000850700500300200100-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2023-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
7112 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

709 
WFUS54 KFWD 160116
TORFWD
TXC337-160200-
/O.NEW.KFWD.TO.W.0056.230616T0116Z-230616T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Fort Worth TX
816 PM CDT Thu Jun 15 2023

The National Weather Service in Fort Worth has issued a

* Tornado Warning for...
  Central Montague County in north central Texas...

* Until 900 PM CDT.
    
* At 816 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles north of Bellevue, or 11 miles southeast of
  Henrietta, moving east at 35 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  central Montague County, including the following locations...
  Stoneburg, Belcherville, Mallard, Bonita, Montague, Ringgold and
  Nocona Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3388 9796 3388 9794 3385 9787 3386 9783
      3387 9782 3388 9782 3388 9781 3389 9780
      3385 9755 3353 9760 3363 9798 3389 9798
TIME...MOT...LOC 0116Z 290DEG 29KT 3374 9802 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

92
2 follow-up statements
013 
WWUS54 KFWD 160139
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
839 PM CDT Thu Jun 15 2023

TXC337-160200-
/O.CON.KFWD.TO.W.0056.000000T0000Z-230616T0200Z/
Montague TX-
839 PM CDT Thu Jun 15 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR CENTRAL
MONTAGUE COUNTY...
    
At 838 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles north of Bowie, moving east at 35 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Nocona, Lake Nocona, Nocona Hills, Montague, Stoneburg, Belcherville,
Mallard and Bonita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If you are outdoors, in a mobile home, or in a
vehicle, move to the closest substantial shelter now!  Get to an
interior room on the lowest floor of a sturdy building and avoid
windows.

&&

LAT...LON 3365 9793 3386 9790 3385 9787 3386 9783
      3387 9782 3388 9782 3388 9781 3389 9780
      3385 9755 3353 9760 3360 9786
TIME...MOT...LOC 0138Z 291DEG 29KT 3367 9782 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

Barnes
505 
WWUS54 KFWD 160200
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
900 PM CDT Thu Jun 15 2023

TXC337-160209-
/O.EXP.KFWD.TO.W.0056.000000T0000Z-230616T0200Z/
Montague TX-
900 PM CDT Thu Jun 15 2023

...THE TORNADO WARNING FOR CENTRAL MONTAGUE COUNTY WILL EXPIRE AT 900
PM CDT...
                
The rotation associated with the storm that prompted the Tornado
Warning has weakened, and no longer appears capable of producing a
tornado. Therefore the Tornado Warning will be allowed to expire.
However small hail and gusty winds are still possible with this
thunderstorm.

A Tornado Watch remains in effect until 1000 PM CDT for north central
Texas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Fort Worth.

Remember, a Severe Thunderstorm Warning still remains in effect for
eastern Montague and Cooke counties!

LAT...LON 3365 9793 3386 9790 3385 9787 3386 9783
      3387 9782 3388 9782 3388 9781 3389 9780
      3385 9755 3353 9760 3360 9786
TIME...MOT...LOC 0159Z 290DEG 29KT 3362 9764 

$$

Barnes

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at Jun 15, 7:26 PM CDT, 50 minutes earlier.

Area forecast discussion, Jun 15, 7:26 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
726 PM CDT Thu Jun 15 2023

...New Aviation, Short Term...

.SHORT TERM... /NEW/
Update:

Cumulus along the dryline has vanished within the past couple of
hours, essentially ending the potential for new discrete
thunderstorm development across our western zones the remainder
of this evening. The main area of concern for severe convection is
our north/northeast counties, particularly northeast of the DFW
Metroplex, as a right-moving supercell cluster arrives from
Oklahoma. This activity is capable of all severe hazards, and
should be able to survive into the late evening/overnight period
as it rides southeastward along a surface instability gradient.
Locations roughly along and north of a Denton to Canton line in
particular should remain vigilant the rest of this evening.

Farther to the south in Central Texas, isolated storms were able
to develop on the dryline in conjunction with daytime heating, but
have since begun to weaken. Largely expect this trend to continue
the next couple of hours with overnight convective potential
remaining confined to North Texas.

The Heat Advisory configuration remains unchanged with this
update, but a small upgrade to Excessive Heat Warning in parts of
Central Texas may be necessary for tomorrow afternoon in
subsequent forecasts.

-Stalley

Previous Discussion:
/Through Tomorrow/

Another round of strong to severe thunderstorms are expected this
afternoon and evening, mainly across North Texas and portions of
the Big Country. All hazards will be possible, including very
large hail, damaging wind gusts greater than 70-80 MPH, and
isolated tornadoes.

Low-level moisture continues to increase across the region this
afternoon in response to an approaching shortwave and attendant
surface low near the Panhandles, with surface dew points ranging
from the mid 60s along the Red River to upper 70s across Central
Texas. The attendant dryline will set up just west of the CWA this
afternoon, and discrete thunderstorms are expected to develop
along this boundary across the Big Country and north of the Red
River after 3-4PM. The environment ahead of this boundary will be
characterized by 50-60 knots of deep layer shear, 7-8 C/km lapse
rates, and MLCAPE values upwards of 4500 J/kg. Isolated discrete
thunderstorms that are able to develop along the dryline will
quickly become severe in this environment, with a threat for very
large hail, damaging wind gusts, and isolated tornadoes.

As the evening progresses, these thunderstorms will grow upscale
into a complex of strong to severe thunderstorms with a threat
for all modes of severe weather. As this complex surges east,
wind gusts upwards of 70-80 MPH will be possible. This threat will
mainly be confined to North Texas along and north of the I-20
corridor, but we cannot rule out thunderstorms further south
across Central Texas. Most activity should exit the region after
midnight.

In addition to the severe weather potential, the other main
weather headline is the return of the oppressive summer heat for
portions of North and Central Texas. High temperatures this
afternoon and tomorrow afternoon will rise above the century mark,
while most of North Texas remains in the mid to upper 90s.
However, the combination of hot temperatures and high humidity
will result in heat index values ranging from 105 to 110 degrees
each afternoon along and south of the I-20 corridor, including the
DFW Metroplex. Remember to take frequent breaks in the shade or
indoors if you're spending time outdoors and stay hydrated to
reduce the risk of any heat related illnesses.

Garcia

&&

.LONG TERM... /Issued 307 PM CDT Thu Jun 15 2023/
/Saturday and Beyond/

Before the focus completely shifts away from thunderstorms and
toward the incoming early summer heatwave, late Saturday will
feature one more shot of isolated to scattered thunderstorms
across portions of North and Central Texas. A dryline is expected
to mix toward our Big Country counties Saturday afternoon and may
provide the focus for isolated thunderstorm development.
Additionally, a complex of thunderstorms may develop over
portions of Oklahoma Saturday afternoon in the vicinity of greater
synoptic-scale lift associated with a rapidly-progressing
shortwave on the northern periphery of a building mid-level ridge.
This complex may push into portions of North Texas later Saturday
evening into Saturday night. Steep mid-level lapse rates, strong
instability, and sufficient wind shear will increase the potential
for a few strong to severe thunderstorms late Saturday evening
into Saturday night.

The building heat will become the main story toward the end of
this weekend and into next week as an anomalously strong ridge
develops over the Southern Plains. In fact, forecasted 500mb
heights over North and Central Texas are expected to approach and
possibly exceed 90th Percentile climatology, especially in the
Monday- Wednesday time frame. As such, 24-27 degreeC 850mb
temperatures (approaching maximum sounding climatology!) will
likely advect over the region by early next week. This will lead
to afternoon highs in the mid-90s to near 100 degrees this weekend
with temperatures climbing into the upper 90s to mid-100s by
midweek next week. DFW is currently forecast to reach the century
mark on Tuesday. This would be about one and half weeks before the
average first 100 degree day, again highlighting the anomalous
nature of this early summer heatwave. Dewpoints in the upper 60s
to mid 70s will promote heat indices in the 105 to 110 degree
range through the long-term. As such, the Heat Advisory was
extended into Saturday evening and will likely be extended further
in future forecast updates. Upgrades to excessive heat headlines
will also be possible in future updates.

It is important to take the proper precautionary measures to
avoid heat-related illnesses this weekend and into next week.
Remain hydrated and try to stay indoors if possible. If you must
be outside, wear light-colored, loose-fitting clothing and take
frequent breaks in the shade. Remember to check up on your
friends and family members who may be more vulnerable to the heat,
especially children and the elderly.

Unfortunately, the oppressive summer heat looks to continue
beyond the 7-day forecast period and into the end of June.
GEFS/ECMWF temperatures anomalies highlight warmer than average
temperatures through the end of June, lining up quite well with
the Climate Prediction Center's 8-14 Day Temperature Outlook.

Langfeld

&&

.AVIATION... /NEW/
/00z TAFs/

D10 is positioned between ongoing thunderstorm activity along the
Red River and more isolated storms to the south in Central Texas.
The potential for storms immediately at the TAF sites has
decreased since dryline thunderstorm development has remained
rather isolated. The main threat for convective impacts at
Metroplex TAF sites will be in a few hours as a supercell cluster
along the TX/OK border dives southeastward. Even if this does not
affect the TAF sites directly, prolonged impacts to cornerposts
and northbound traffic can be expected through ~03z. Otherwise,
VFR will prevail with perhaps a few hours of MVFR cigs near 2 kft
tomorrow morning. Some minor visibility reductions are also
possible at all TAF sites, which would probably be borderline
VFR/MVFR. A south wind will prevail until the arrival of a surface
trough shifts winds to northerly around midday tomorrow.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    73  94  75  96  76 /  30   5   0  10  20
Waco                75 101  75  99  76 /  30   5   0   5  10
Paris               68  89  71  92  71 /  80  10   5   5  40
Denton              69  93  71  96  72 /  50   5   0  10  20
McKinney            69  91  72  94  74 /  80   5   0  10  20
Dallas              73  96  75  98  76 /  30   5   0  10  20
Terrell             72  93  73  95  75 /  50   5   0   5  20
Corsicana           76  98  76  96  78 /  30   5   0   5  10
Temple              77 104  76  99  76 /  30   5   5   5  10
Mineral Wells       69  94  71  98  73 /  20   0   0   5  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT Saturday for TXZ118>123-132>135-
143>148-156>162-174-175.

&&
Hazardous weather outlook, Jun 15, 8:05 PM CDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
805 PM CDT Thu Jun 15 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-162330-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
805 PM CDT Thu Jun 15 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Severe thunderstorms will continue late this evening and tonight
mainly across North and Northeast Texas. Large hail and damaging wind
gusts are the main threats, but a tornado or two can't be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Additional storms will be possible Saturday evening and overnight.
There is a threat for a few severe storms mainly across North Texas.

The Heat Advisory will continue into the weekend, signifying the
continued threat for heat related illnesses if precautions are not
taken. Make sure to drink plenty of water, wear light colored
clothing and take frequent breaks if working outside.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested later this afternoon and evening.

In the hours before

Local storm report, Jun 15, 7:22 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
722 PM CDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     Hail             9 N Lindsay             33.77N 97.24W
06/15/2023  E1.75 inch       Cooke              TX   Emergency Mngr

            EM reported golfball size hail at West Moss
            Lake. Time estimated by radar.

&&

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:04 PM CDTTornado WarningFWDCooke41 min
Jun 15, 7:34 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDCooke, Grayson56 min
Jun 15, 7:43 PM CDTTornado WarningFWDCooke, Grayson47 min
Jun 15, 8:29 PM CDTSevere Thunderstorm WarningFWDCooke, Grayson61 min
Jun 15, 8:48 PM CDTTornado WarningFWDCooke, Grayson42 min
Jun 15, 8:56 PM CDTFlash Flood WarningFWDCooke, Grayson3 hr
Jun 15, 8:59 PM CDTSevere Thunderstorm WarningFWDCooke, Montague61 min
Jun 15, 9:28 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDCollin, Fannin, Grayson62 min
Jun 15, 9:28 PM CDTTornado WarningFWDCollin, Fannin, Grayson47 min
Jun 15, 9:37 PM CDTFlash Flood WarningFWDCooke, Montague2 hr
Jun 15, 9:37 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDCollin, Cooke, Denton, Grayson53 min
Jun 15, 9:58 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDCollin, Fannin, Hunt, Rockwall62 min
Jun 15, 10:13 PM CDTSevere Thunderstorm WarningFWDCooke, Montague62 min
Jun 15, 10:14 PM CDTTornado WarningFWDCollin, Fannin, Grayson, Hunt46 min
Jun 15, 10:24 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDCollin, Dallas, Denton36 min
Jun 15, 10:26 PM CDTSevere Thunderstorm WarningFWDDelta, Fannin, Hopkins, Lamar34 min
Jun 15, 10:28 PM CDTSevere Thunderstorm WarningFWDCooke, Denton, Grayson62 min
Jun 15, 10:41 PM CDTSevere Thunderstorm WarningFWDCooke, Montague64 min
Jun 15, 10:51 PM CDTSevere Thunderstorm WarningFWDCooke, Grayson54 min
Jun 15, 10:57 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDCollin, Dallas, Delta, Hopkins, Hunt, Kaufman and 4 more63 min
Jun 15, 10:58 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDCollin, Denton, Fannin, Grayson, Hunt39 min
Jun 15, 11:01 PM CDTSevere Thunderstorm Warning Destructive damage threatFWDHunt14 min
Jun 15, 11:33 PM CDTSevere Thunderstorm WarningFWDCollin, Cooke, Denton, Grayson57 min
Jun 15, 11:39 PM CDTSevere Thunderstorm Warning Destructive damage threatFWDHopkins21 min
Jun 15, 11:43 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDCooke, Montague47 min
Jun 15, 11:49 PM CDTSevere Thunderstorm WarningFWDGrayson41 min
Jun 15, 11:53 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDHenderson, Rains, Van Zandt52 min
Jun 16, 12:11 AM CDTSevere Thunderstorm Warning Considerable damage threatFWDCollin, Cooke, Denton, Grayson37 min
Jun 16, 12:13 AM CDTRiver Flood WarningFWDHunt39 hr
Jun 16, 12:31 AM CDTSevere Thunderstorm WarningFWDCollin, Hunt59 min
Jun 16, 12:38 AM CDTExcessive Heat WarningFWDAnderson, Bell, Coryell, Falls, Freestone, Henderson and 7 more67 hr
Jun 16, 1:02 AM CDTSevere Thunderstorm WarningFWDCooke, Grayson73 min
Jun 16, 1:22 AM CDTSevere Thunderstorm Warning Considerable damage threatFWDHopkins, Hunt, Rains, Van Zandt68 min
Jun 16, 2:00 AM CDTSevere Thunderstorm WarningFWDCollin, Fannin, Grayson, Hunt60 min
Jun 16, 2:09 AM CDTSevere Thunderstorm WarningFWDCollin, Hunt51 min
Jun 16, 3:00 AM CDTSevere Thunderstorm WarningFWDHopkins, Hunt, Kaufman, Rains, Van Zandt60 min
Jun 16, 3:21 AM CDTSevere Thunderstorm WarningFWDHenderson, Kaufman, Van Zandt54 min
Jun 16, 4:10 AM CDTSevere Thunderstorm WarningFWDAnderson, Henderson, Van Zandt65 min
Jun 16, 6:00 PM CDTSpecial Weather StatementFWDMcLennan30 min
Jun 16, 6:06 PM CDTSevere Thunderstorm WarningFWDHill, Limestone, McLennan54 min
Jun 16, 6:08 PM CDTSpecial Weather StatementFWDLampasas37 min
Jun 16, 6:13 PM CDTSevere Thunderstorm WarningFWDCoryell, Lampasas62 min
Jun 16, 6:25 PM CDTSevere Thunderstorm WarningFWDLampasas65 min
Jun 16, 6:42 PM CDTSevere Thunderstorm WarningFWDLampasas33 min
Jun 16, 6:47 PM CDTSevere Thunderstorm WarningFWDCoryell, Lampasas58 min
Jun 16, 6:49 PM CDTSevere Thunderstorm WarningFWDHill, Limestone, McLennan56 min

Nearby

Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.